The FDA has increased their warning for the type 2 diabetes drug canagliflozin (Invokana & Invokamet) related to the increased risk of bone fractures, and added new information about decreased bone mineral density.
The FDA has addressed these new concerns by adding a new warning and precaution and revised the adverse reactions section of the Invokana and Invokamet drug labels.
Lawyers Investigating Invokana
Currently lawyers are investigating whether the manufacturers of this medication failed to warn patients and physicians of the increased risks of kidney failure, heart attacks, other cardiovascular issues and ketoacidosis. It is also alleged that if the manufacturers and marketers had correctly warned of the safety concerns, patients would have been prescribed and taken a different medication to manage their diabetes.
FDA Recommendations for Health Care Professionals:
Health care professionals should consider factors that contribute to fracture risk prior to starting patients on canagliflozin.
- Bone fractures have been seen in patients taking the type 2 diabetes medicine canagliflozin.
- Fractures can occur as early as 12 weeks after starting canagliflozin.
- Canagliflozin has also been linked to decreases in bone mineral density at the hip and lower spine.
- Consider factors that contribute to fracture risk prior to initiating canagliflozin.
- Counsel patients about factors that may contribute to bone fracture risk.
Additional information for Patients:
The FDA has recommended patients talk to their health care professionals about factors that may increase their risk for bone fracture. Patients should not stop or change their diabetes medicines without first talking to their health care professional.
Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA’s MedWatch Safety Information.